Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 4:33 PM MDT for 4 counties in North Dakota. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 20, 2017, 5:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:34 PM MDT | TSTM WND DMG | 10 Ssw Amidon, ND | BARN COLLAPSED NEAR STEWARD LAKE. ANIMALS ARE TRAPPED. TIME ESTIMATED FROM RADAR. |
| Jul 20, 4:34 PM MDT | TSTM WND DMG | 4 Sw Rhame, ND | BARN DESTROYED, DESCRIBED AS GONE. |
| Jul 20, 4:39 PM MDT | TSTM WND DMG | 5 Wnw Rhame, ND | ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL ALSO. |
| Jul 20, 5:07 PM MDT | TSTM WND DMG | 10 Nne Buffalo Springs, ND | 4 GRAIN BINS DAMAGED. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 20, 5:07 PM MDT | TSTM WND DMG | Griffin, ND | POWER LINES REPORTED DOWN NORTH SIDE OF GRIFFIN ON HWY 12. |
| Jul 20, 5:20 PM MDT | TSTM WND GST 73 | 3 W Buffalo Springs, ND | RELAYED FROM BOWMAN AIRPORT VIA ARB EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
912
WUUS53 KBIS 202233
SVRBIS
NDC001-011-041-087-202330-
/O.NEW.KBIS.SV.W.0079.170720T2233Z-170720T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
433 PM MDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Bowman County in southwestern North Dakota...
Western Hettinger County in southwestern North Dakota...
Slope County in southwestern North Dakota...
Western Adams County in southwestern North Dakota...
* Until 530 PM MDT
* At 432 PM MDT, severe thunderstorms were located along a line
extending from 7 miles northwest of New England to near Mud Buttes,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
New England around 440 PM MDT.
Reeder around 530 PM MDT.
Other locations impacted by these severe thunderstorms include Sunset
Butte, Bowman Haley Dam, Bucyrus, Griffin, Buffalo Springs, Havelock,
Pretty Butte and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4643 10404 4662 10361 4662 10228 4595 10258
4595 10404
TIME...MOT...LOC 2232Z 271DEG 34KT 4662 10298 4605 10372
HAIL...1.00IN
WIND...60MPH
$$
ABELING1 follow-up statement
935
WWUS53 KBIS 202258
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
458 PM MDT THU JUL 20 2017
NDC001-011-041-087-202330-
/O.CON.KBIS.SV.W.0079.000000T0000Z-170720T2330Z/
Bowman ND-Hettinger ND-Slope ND-Adams ND-
458 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR BOWMAN...WESTERN HETTINGER...SLOPE AND WESTERN ADAMS COUNTIES...
At 456 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northeast of New England to 5 miles north of
Table Mountain, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters report 60 mph winds 5 miles west
of Rhame.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
New England around 500 PM MDT.
Other locations impacted by these severe thunderstorms include Sunset
Butte, Bowman Haley Dam, Bucyrus, Griffin, Buffalo Springs, Havelock
and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 10380 4662 10332 4662 10228 4595 10258
4595 10404
TIME...MOT...LOC 2256Z 270DEG 29KT 4660 10280 4597 10365
HAIL...1.00IN
WIND...60MPH
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 20, 2:54 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-211945- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across western into portions of central North Dakota this afternoon into this evening. The main threat would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Local storm report, Jul 20, 3:48 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 10 S WATFORD CITY 47.66N 103.28W
07/20/2017 E1.25 INCH MCKENZIE ND PUBLIC
MOSTLY QUARTERS WITH SOME HALF DOLLARS.
&&
ZHLocal storm report, Jul 20, 3:50 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 9 E SATHER DAM 47.68N 103.61W
07/20/2017 E1.00 INCH MCKENZIE ND PUBLIC
A FEW QUARTERS BUT MOSTLY PEAS. 30-40 MPH
WINDS.
&&
ZHSpecial weather statement, Jul 20, 3:56 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
456 PM CDT THU JUL 20 2017
NDZ005-012-013-202245-
McHenry ND-Rolette ND-Pierce ND-
456 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE...NORTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Denbigh, or 23 miles west of Rugby, moving east at
55 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Rugby, Towner, Denbigh, Wolford, Barton, Berwick, Mylo and Nanson.
LAT...LON 4837 9949 4837 9984 4826 9985 4810 10062
4839 10063 4871 9951
TIME...MOT...LOC 2155Z 252DEG 48KT 4827 10048
ABELINGLocal storm report, Jul 20, 4:07 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 E THREE V CROSSING 46.56N 103.71W
07/20/2017 E1.00 INCH SLOPE ND TRAINED SPOTTER
A FEW QUARTERS, BUT MOSTLY PEAS. THE
DURATION OF THE HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 4:09 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 E THREE V CROSSING 46.56N 103.71W
07/20/2017 E1.00 INCH SLOPE ND TRAINED SPOTTER
A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
FOR TIME OF THE REPORT. THE DURATION OF THE
HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 4:33 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 W DICKINSON 46.88N 102.83W
07/20/2017 E1.00 INCH STARK ND PUBLIC
INTERSTATE AT EXIT 56.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:59 AM MDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 4:36 AM MDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 12:47 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 1:31 PM MDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 2:15 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 20, 2:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 3:19 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 56 min |
| Jul 20, 3:27 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Jul 20, 3:56 PM MDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 59 min |
| Jul 20, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 33 min |
| Jul 20, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger, Slope, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.